|PEP, vomiting, retaking meds
Apr 13, 2012
I have some questions please. I know its a lot, and your time and expertise would be greatly appreciated.
I vomited 5 hours after taking PEP (Aspen Lamzid) due to drinking a soda containing 10mg of quinine. I was afraid the quinine would affect the PEP. I took another pill just in case after vomiting. My question is, would the meds be sufficiently absorbed after 5 hours? Would such a small amount of quinine affect the meds? Would retaking the meds be sufficient, since I have to take the pills 12 hours apart?
The other question I have relates to water purifying agents that contain chlorine and flocculants(for binding and sinking silt) I assume these chemicals are in small concentrations(1.4% active chlorine) would this affect the effectiveness of PEP.
I get very paranoid and anxious about my situation, probably because I don't really understand HIV/AIDS.(My country has one of the highest hiv/aids cases, yet we do not have adequate education about prevention). Maybe if you can shed some light on the topic, it would help me get through these few months before I get I tested and know for sure.
I was working with a coworker using implements, the worker handed me a tool which had a wet substance on it that got onto my hands. A few seconds later, without thinking I wiped one of my wounds that was bleeding. There didn't seem to be blood on my hands before wiping my wound. How long would the virus remain infective outside the body?
A second possible exposure involves blood. I was working with a coworker who had scratches on arms and possibly hands and was bleeding. This worker washed off the blood with water but was still bleeding. With wet hands, after washing and not drying, this worker touched one of my freshly open wounds. There was no visible blood, but was wet with water. Is it possible for there to be minute amounts of blood or virus in the water to be infective?
Is there any significant risk of HIV transmission in these ways?
Is there a certain amount of viruses that need to enter the body in order to become infected?
Why do they say the chances of getting hiv are 1 in every 300 exposures?
I can't ask these coworkers for their status as here it is a very sensitive issue, and people try to keep their statuses secret.
Thank you for answering my questions, this site has really helped me deal with the stress and anxiety associated with my ordeal. Please keep up the excellent work and remain a shining beacon of helpful information.
| Response from Dr. Young
Hi and thanks for posting.
Worry not, it seems like you had very minimal risk exposures. The overall risk of HIV transmission from occupational injury is indeed about 1:300, but understand this includes folks who had very significant exposures, like scalpel wounds. PEP medications when started promptly after the exposure reduce the risk from the 300 to much lower ranges.
Further, worry not about interactions with the PEP). Quinine or water purifying agents have no known affect on the medications.
As for vomiting, so long as you took your medications more than 10 minutes before throwing up, or you actually saw the pills (yuk) in the vomit, there's no need to retake the medications.
So, I hope that helps; but if not, please feel free to write us back.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.